Alert archive / New Mexico / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 350, NWS Albuquerque, NM

September 26, 2021Lincoln County, Socorro County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Sep 26, 2021, 5:07 PM MDT for Lincoln County, Socorro County, New Mexico. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 26, 2021, 5:07 PM MDT (23:07 UTC)
Expired
Sep 26, 2021, 5:45 PM MDT
In force
38 min
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Lincoln County, NM, Socorro County, NM

The radar

The Holloman AFB radar (KHDX), 72 km from the middle of the area, began a volume at 23:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 11.1 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2021-09-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2021-09-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1139 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

694 
WUUS55 KABQ 262307
SVRABQ
NMC027-053-262345-
/O.NEW.KABQ.SV.W.0350.210926T2307Z-210926T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Albuquerque NM
507 PM MDT Sun Sep 26 2021

The National Weather Service in Albuquerque has issued a

* Severe Thunderstorm Warning for...
  Western Lincoln County in central New Mexico...
  Southeastern Socorro County in central New Mexico...

* Until 545 PM MDT.

* At 507 PM MDT, a severe thunderstorm was located 18 miles south of
  Bingham, or 32 miles west of Carrizozo, moving northeast at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Bingham.

This includes Highway 380 between Mile Markers 26 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3352 10640 3361 10658 3396 10639 3382 10612
TIME...MOT...LOC 2307Z 211DEG 18KT 3363 10645 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

34
2 follow-up statements
949 
WWUS55 KABQ 262328
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
528 PM MDT Sun Sep 26 2021

NMC027-053-262345-
/O.CON.KABQ.SV.W.0350.000000T0000Z-210926T2345Z/
Lincoln-Socorro-
528 PM MDT Sun Sep 26 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM MDT
FOR WESTERN LINCOLN AND SOUTHEASTERN SOCORRO COUNTIES...

At 528 PM MDT, a severe thunderstorm was located 12 miles south of
Bingham, or 29 miles west of Carrizozo, moving northeast at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Bingham.

This includes Highway 380 between Mile Markers 27 and 44.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 3354 10638 3364 10655 3396 10639 3382 10612
TIME...MOT...LOC 2328Z 211DEG 18KT 3371 10639 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

34
587 
WWUS55 KABQ 262344
SVSABQ

Severe Weather Statement
National Weather Service Albuquerque NM
544 PM MDT Sun Sep 26 2021

NMC027-053-262353-
/O.EXP.KABQ.SV.W.0350.000000T0000Z-210926T2345Z/
Lincoln-Socorro-
544 PM MDT Sun Sep 26 2021

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN LINCOLN AND
SOUTHEASTERN SOCORRO COUNTIES WILL EXPIRE AT 545 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However small
hail, gusty winds and heavy rain are still possible with this
thunderstorm.

LAT...LON 3354 10638 3364 10655 3396 10639 3382 10612
TIME...MOT...LOC 2343Z 211DEG 18KT 3377 10634 

$$

34

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 26, 2:51 PM MDT, 2 hours 16 minutes earlier.

Area forecast discussion, Sep 26, 2:51 PM MDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
251 PM MDT Sun Sep 26 2021

.SYNOPSIS...
Showers and thunderstorms will continue across portions of western
and central New Mexico through this evening with a few strong or
severe storms possible across Catron and Socorro counties. The storm
system responsible for the thunderstorms will shift over the state
tonight through Monday night, continuing chances for precipitation
mainly across central and western areas. Another storm system will
impact New Mexico Thursday and Friday. Widespread, and potentially
heavy, precipitation will be possible. Through Friday night, most
areas will pick up between one half and two inches of much needed
rainfall. A few snow flakes will also be possible across the highest
peaks as temperatures fall below normal area wide late in the week.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH MONDAY NIGHT)...
The upper-level low is still located over AZ per this afternoon's
satelitte's imagery, and abundant moisture continues to stream into
western and central NM. The PWAT on this morning's KABQ sounding was
1.02" which set a new 12Z record for the date. Even deeper moisture
resides to the west as evident by 12Z soundings across AZ. SPC
mesoanalysis indicates modest CAPE values at around 1000 J/kg early
this afternoon, and with a jet rounding the base of the trough and
moving in from the west, that has all accumulated to shower and
thunderstorm activity developing along and west of the Continental
Divide. Activity will continue to increase in coverage as it moved
in a northeasterly direction closer to the RGV. CAMs are in good
agreement with diminishing shower and thunderstorm coverage after
midnight as available instability decreases. The exception may be
across portions of western and northwestern NM. The aforementioned
low is expected to set up along the NM/AZ border tonight which may
help to keep activity continuing in its vicinity.

The low then moves over NM on Monday with its center roughly along
or just north of I-40. PWATs do fall slightly to around 0.75" to
0.80" across the area, but that's still above the 75th percentile
for the date. Shower and thunderstorm activity will quickly increase
in coverage again on Monday and will become more widespread over the
RGV and even into eastern NM underneath the closed low. With modest
CAPE values of 1000 J/kg and steep low- and mid-level lapse rates,
won't rule out perhaps a brief stronger storm, but shear may be the
limiting factor. Underneath the low, 0-6km bulk shear values look to
be less than what is available today with only 20 knots at best.
Much like tonight, activity will likely gradually diminish in
coverage late in the evening. But as the low continues to track into
northeast NM, some activity may linger overnight within the vicinity
of the closed low. Otherwise, temperatures cool down as the low
tracks overhead. Highs on Monday will be below normal across central
and western NM, but will remain a few degrees above normal across
the plains where breezy afternoon winds will persist.

LONG TERM...(TUESDAY THROUGH SATURDAY)...
The upper low will shift into southeast Colorado on Tuesday. Showers
and thunderstorms will remain in the forecast mainly along and west
of the Central Mountain Chain as a trailing disturbance shifts into
NM from the west. Meanwhile, a 995mb surface low across southeast CO
will allow for breezy to windy conditions cross eastern NM. The
downslope component to the winds will keep temperatures above normal
across the eastern plains, but below normal across the west.

Wednesday continues to look like the least active day as the next
storm system begins to dive southward across the Great Basin. This
system will close off into a low over AZ on Thursday before
transversing over NM on Friday and Saturday. The 12Z ECMWF does not
dive the upper low as far south as the 00Z run, and also ejects it
northeastward over the weekend which is more in line with both the
operational GFS and the GFS/EC ensembles. Meanwhile, an associated
backdoor cold front will race southward across the plains Wednesday
night and through the gaps of the Central Mountain Chain to the AZ
border by mid day Thursday. Breezy to windy conditions are expected
behind the front across the plains as well as below gaps in the Rio
Grande Valley. It continues to look very stable behind the front
across much of eastern NM. Thus, showers and thunderstorms look to
initially favor western and central NM on Thursday where lift will be
strongest ahead of the low and low level easterly upslope will aid
in developing convection amidst relatively steep mid level lapse
rates. However, storms will likely use up the available instability
early, thus thunder will be harder to come by during the evening per
forecast soundings increasingly become more tropical in nature.
Nonetheless, the remaining showers should be efficient rainfall
producers as they spread eastward across the plains by Friday
morning. Flooding remains possible. Showers and a few thunderstorms
will persist through Friday night as the low shifts northeastward.
Quieter conditions are expected for Saturday, though models are
struggling with an ill- defined upper air pattern. PoPs may need to
be lowered next weekend behind the departing system should models
continue to trend this way.

15/34

&&

.FIRE WEATHER...
There are no critical fire weather concerns over the next week as a
cool, wet pattern sets up over the area. The first storm system of
the week will bring scattered to numerous showers and thunderstorms
to much of northern and central NM through Tuesday. The second storm
system of the week arrives by Thursday, bringing another round of
widespread showers and thunderstorms with wetting precipitation.
Temperatures will also cool down with this systems, and highs will
be well below normal areawide by Thursday.

15

&&

.AVIATION...
18Z TAF CYCLE
A storm system on approach will continue to increase moisture,
leading to increased cloud coverage and SHRA/TS coverage. Storm
coverage will increase early this afternoon along and west of the
Continental Divide and spread eastward into the RGV by 00Z. The
strongest storms will be capable of brief MVFR conditions, heavy
rain, small hail, gusty winds, and frequent lightning. Activity will
gradually diminish after 06Z, but may persist across western NM,
including in and around KGUP and KFMN. Patchy fog and MVFR conditions
are likely to develop tonight across western NM especially in areas
that receive rainfall today. Across the east, breezy afternoon winds
taper off after sunset and VFR conditions prevail.

15

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  52  74  49  73 /  70  60  60  40
Dulce...........................  43  73  42  68 /  50  80  60  70
Cuba............................  47  68  45  68 /  60  70  60  60
Gallup..........................  44  70  45  72 /  60  50  50  60
El Morro........................  43  65  43  66 /  60  60  50  60
Grants..........................  41  68  42  69 /  60  60  60  60
Quemado.........................  44  66  45  67 /  50  70  40  70
Magdalena.......................  48  69  49  69 /  50  50  30  60
Datil...........................  44  64  44  66 /  50  70  40  70
Reserve.........................  43  70  43  70 /  60  70  30  70
Glenwood........................  51  74  52  73 /  50  70  30  60
Chama...........................  41  69  39  63 /  40  80  60  70
Los Alamos......................  51  69  50  66 /  40  70  60  60
Pecos...........................  49  72  47  68 /  20  60  40  40
Cerro/Questa....................  40  72  39  65 /  20  70  40  70
Red River.......................  39  65  37  58 /  20  70  40  70
Angel Fire......................  34  67  32  62 /  20  60  40  60
Taos............................  43  74  41  69 /  20  70  40  60
Mora............................  44  71  42  68 /  20  60  40  50
Espanola........................  50  76  47  73 /  30  70  50  50
Santa Fe........................  51  72  50  69 /  20  60  50  50
Santa Fe Airport................  50  75  48  72 /  30  60  40  50
Albuquerque Foothills...........  55  76  54  74 /  40  50  40  40
Albuquerque Heights.............  56  77  55  75 /  40  40  40  30
Albuquerque Valley..............  53  79  52  77 /  50  40  40  30
Albuquerque West Mesa...........  55  77  54  75 /  40  50  40  40
Belen...........................  52  79  52  77 /  40  30  30  40
Bernalillo......................  53  78  52  74 /  40  50  40  40
Bosque Farms....................  51  78  50  76 /  50  40  40  30
Corrales........................  54  79  52  76 /  40  50  50  40
Los Lunas.......................  51  78  50  77 /  50  40  40  30
Placitas........................  54  74  53  71 /  40  50  40  40
Rio Rancho......................  55  77  54  74 /  40  50  50  40
Socorro.........................  53  79  54  78 /  50  40  20  40
Sandia Park/Cedar Crest.........  51  70  50  70 /  40  50  40  40
Tijeras.........................  51  73  51  73 /  40  50  40  40
Edgewood........................  47  73  46  72 /  30  40  30  40
Moriarty/Estancia...............  44  74  42  73 /  30  40  30  30
Clines Corners..................  47  71  45  69 /  20  40  30  20
Mountainair.....................  48  71  47  70 /  30  30  20  30
Gran Quivira....................  48  70  48  70 /  40  30  20  30
Carrizozo.......................  53  76  53  76 /  30  20  10  20
Ruidoso.........................  49  69  48  69 /  30  30  10  30
Capulin.........................  50  78  47  74 /   5  20  20  30
Raton...........................  48  82  46  76 /   5  30  20  40
Springer........................  47  81  45  78 /  10  30  20  30
Las Vegas.......................  48  75  45  73 /  10  50  30  30
Clayton.........................  58  84  53  80 /   0  10  10  10
Roy.............................  53  78  50  76 /   5  20  20  20
Conchas.........................  57  85  52  83 /   5  20  20  10
Santa Rosa......................  55  81  52  80 /   5  20  20  10
Tucumcari.......................  60  86  56  85 /   0  10  20  10
Clovis..........................  58  83  54  83 /   5  20  20  10
Portales........................  60  84  55  84 /   5  20  20  10
Fort Sumner.....................  58  84  55  83 /   5  20  10  10
Roswell.........................  60  88  57  87 /  10  20  10  10
Picacho.........................  55  79  54  78 /  20  20  10  10
Elk.............................  52  75  50  73 /  30  20  10  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Sep 26, 5:52 AM MDT, 11 hours 15 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Albuquerque NM
552 AM MDT Sun Sep 26 2021

NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
552 AM MDT Sun Sep 26 2021

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

There is a marginal risk of severe thunderstorms over Catron County
today, but strong to severe thunderstorms will be possible as far
north as I-40 and as far east as I-25, including the Albuquerque
metro area. Large hail and damaging winds will be the main concern.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Monday through Wednesday, the chance for showers and thunderstorms
will continue to favor locations along and west of the central
mountain chain. A few strong to severe storms will be possible on
Monday mainly over north central areas.

Thursday through Saturday, showers and thunderstorms will become
more widespread, with areas of heavy rain developing. Rainfall
amounts may exceed two inches in some areas which could result in
flash flooding, especially below burn scars.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report severe weather, rainfall amounts,
and any flooding through the National Weather Service Albuquerque web
site at weather.gov/abq or by calling 1.888.386.7637.

44

In the hours before

Special weather statement, Sep 26, 5:00 PM MDT, 7 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
500 PM MDT Sun Sep 26 2021

NMZ220-224-262330-
Lower Rio Grande Valley-South Central Highlands-
500 PM MDT Sun Sep 26 2021

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTH CENTRAL
SOCORRO COUNTY THROUGH 530 PM MDT...

At 500 PM MDT, Doppler radar was tracking a strong thunderstorm 28
miles northeast of Engle, or 40 miles northeast of Truth Or
Consequences, moving northeast at 30 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Socorro County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If threatening weather approaches your area, take shelter in a sturdy
building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3376 10667 3364 10633 3348 10646 3348 10675
TIME...MOT...LOC 2300Z 206DEG 26KT 3343 10665

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

34

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 26, 5:00 PM MDTSpecial Weather StatementABQSocorro30 min
Sep 26, 5:45 PM MDTSpecial Weather StatementABQ30 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.